Texas, 2018

Winter Weather in Texas, February 11, 2018

February 11, 2018 · NWS SJT · 5 events in 5 counties and zones

Patchy areas of light freezing rain and sleet moved across the region and resulted in ice on area roadways.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Patchy areas of light freezing rain and sleet moved across the region and resulted in ice on area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Feb 11, 3:51 AM CST, 9 minutes earlier.

Area forecast discussion, Feb 11, 3:51 AM CST, 9 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
351 AM CST Sun Feb 11 2018

.SHORT TERM...
(Today and Tonight)

Scattered showers developed near Iraan and Big Lake between 1 and 2
AM, and were moving east into the Concho Valley at 3 AM. With a warm
air aloft at 5 to 10 C at 775 MB, but with a much colder layer of -8
C at 870 MB and a very dry surface layer, the main expectation is
sleet and/or freezing rain. Temperatures had fallen into the upper
20s in the Concho Valley,lower 20s in the Big Country, and just
above freezing at Sonora and Junction.

Texas Tech WRF appears to have the best handle on the precipitation,
moving it east by late morning. Keeping the Winter Weather Advisory
in effect until noon. The main impact will be icy conditions on
overpasses and bridges. At noon, the surface temperature should be
rise above freezing and precipitation should be east of West Central
Texas. Highs today will range from around 37 to 41. Low and mid
level clouds will be ending in the afternoon, but scattered high
cloudiness will continue into tonight. It will be cool night with
good radiational cooling. Lows are expected in the lower to mid 20s.

.LONG TERM...
(Monday through Saturday

Fairly quiet start to the week as southwest flow aloft prevails.
Temperatures will start a serious warming trend, with highs in the
50s on Monday, 60s by Tuesday, and reaching the 70s to near the
80 degree mark by Wednesday and Thursday.

Pattern changes for the weekend, as an upper level trough develops
over the Southwest US. The 00Z GFS, and the 12Z ECMWF, close the
system off and brings a significant chance of rain starting
Thursday Night and continuing into Saturday. However, the new 00Z
ECMWF keeps the system as an open trough, bringing a chance of
rain but not as widespread as the other solution. Models do agree
on cooler conditions, with the GFS and ECMWF dropping a strong
cold front through West Central Texas on Thursday Night. Will
carry highs in the 50s for now, but temps staying in the 40s will
be possible if widespread rain overspreads the area for either
Friday or Saturday. Lows will be in the mid and upper 30s, with
the models right now not suggesting a major concern for winter
weather. This will need to be watched closely however.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 39  23  53  35 /   5   0   0   5
San Angelo 	 40  25  56  38 /  20   5   5   5
Junction 	 38  26  57  38 /  20   5   5   5
Brownwood 	 39  23  54  36 /  20   5   5   5
Sweetwater 	 39  26  52  35 /   5   5   5   5
Ozona      	 38  28  55  38 /  20   5   0   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for Brown-Callahan-
Coleman-Concho-Kimble-Mason-McCulloch-Menard-Runnels-San Saba-
Schleicher-Sutton-Tom Green.

&&

04/07
Hazardous weather outlook, Feb 10, 2:50 PM CST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
250 PM CST Sat Feb 10 2018

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-112100-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
250 PM CST Sat Feb 10 2018

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

A winter weather advisory is in effect beginning at midnight
tonight for the development of freezing rain and drizzle.
Bridges and overpasses, as well as some roadways, may become
slick with the development of light ice accumulations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter weather advisory is in effect until Noon Sunday
for freezing rain and drizzle. Temperatures should climb above
freezing shortly after the noon hour.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Coke

When
February 11, 4:00 AM CST to 5:30 AM CST
Where
Coke forecast zone
Reported by
Department of Highways
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Texas Department of Transportation reported ice covered roadways.

Winter Weather, Callahan

When
February 11, 4:00 AM CST to 7:00 AM CST
Where
Callahan forecast zone
Reported by
Department of Highways
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Texas Department of Transportation reported ice covered roadways.

Winter Weather, Runnels

When
February 11, 4:00 AM CST to 7:00 AM CST
Where
Runnels forecast zone
Reported by
Department of Highways
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Texas Department of Transportation reported ice covered roadways.

Winter Weather, Coleman

When
February 11, 4:00 AM CST to 7:30 AM CST
Where
Coleman forecast zone
Reported by
Department of Highways
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Texas Department of Transportation reported ice covered roadways.

Winter Weather, Brown

When
February 11, 6:20 AM CST to 8:00 AM CST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Texas Department of Transportation reported ice covered roadways.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 742253, 742254, 742255, 742262, 742263.